Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 62, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 17, 2016, 5:56 PM EDT for Columbia County, Richmond County, Georgia; Aiken County, Edgefield County, McCormick County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2016, 5:56 PM EDT (21:56 UTC)
- Expired
- Jun 17, 2016, 6:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 103 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:52 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
548
WUUS52 KCAE 172156
SVRCAE
GAC073-245-SCC003-037-065-172230-
/O.NEW.KCAE.SV.W.0062.160617T2156Z-160617T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
NORTHEASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA...
SOUTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 630 PM EDT
* AT 556 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARTINEZ...
MOVING SOUTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...EVANS...CLEARWATER...BELVEDERE...AUGUSTA...
MARTINEZ...NEW ELLENTON...JACKSON...GLOVERVILLE...BURNETTOWN...
MODOC...MURPHYS ESTATES AND CLARKS HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3369 8229 3368 8228 3369 8224 3369 8222
3370 8224 3373 8224 3378 8218 3346 8163
3325 8186 3363 8237
TIME...MOT...LOC 2156Z 308DEG 49KT 3360 8212
HAIL...1.00IN
WIND...60MPH
$$
FWA2 follow-up statements
791
WWUS52 KCAE 172211
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
611 PM EDT FRI JUN 17 2016
GAC073-245-SCC003-037-065-172230-
/O.CON.KCAE.SV.W.0062.000000T0000Z-160617T2230Z/
COLUMBIA GA-RICHMOND GA-EDGEFIELD SC-MCCORMICK SC-AIKEN SC-
611 PM EDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHERN COLUMBIA...NORTHEASTERN RICHMOND...SOUTHWESTERN
EDGEFIELD...SOUTHEASTERN MCCORMICK AND SOUTHWESTERN AIKEN COUNTIES...
AT 611 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTH
AUGUSTA... MOVING SOUTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...EVANS...CLEARWATER...BELVEDERE...AUGUSTA...
MARTINEZ...NEW ELLENTON...JACKSON...GLOVERVILLE...BURNETTOWN...
MODOC...MURPHYS ESTATES AND CLARKS HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3369 8229 3368 8228 3369 8224 3369 8222
3370 8224 3373 8224 3378 8218 3346 8163
3325 8186 3363 8237
TIME...MOT...LOC 2211Z 308DEG 47KT 3348 8195
HAIL...<.75IN
WIND...60MPH
$$
FWA184
WWUS52 KCAE 172220
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT FRI JUN 17 2016
GAC073-245-SCC003-037-065-172230-
/O.EXP.KCAE.SV.W.0062.000000T0000Z-160617T2230Z/
COLUMBIA GA-RICHMOND GA-EDGEFIELD SC-MCCORMICK SC-AIKEN SC-
620 PM EDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COLUMBIA...
NORTHEASTERN RICHMOND...SOUTHWESTERN EDGEFIELD...SOUTHEASTERN
MCCORMICK AND SOUTHWESTERN AIKEN COUNTIES WILL EXPIRE AT 630 PM
EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3369 8229 3368 8228 3369 8224 3369 8222
3370 8224 3373 8224 3378 8218 3346 8163
3325 8186 3363 8237
TIME...MOT...LOC 2218Z 308DEG 49KT 3348 8195
$$
FWAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:25 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 17, 4:25 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Columbia SC 425 PM EDT FRI JUN 17 2016 .SYNOPSIS... A cold front will push south of the forecast area tonight. Dry and cooler high pressure will take hold across the region this weekend. Temperatures will gradually warm back up under high pressure early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Numerous thunderstorms have occurred ahead of the cold front this afternoon. Some of the thunderstorms were severe with strong instability ahead of the front. The front will be pushing into the Southern Midlands and CSRA this evening. The chance of additional thunderstorms this evening will be low because of previous convection. Low-level moisture in the northeast flow behind the front plus nocturnal cooling should lead to stratus late. The guidance was close with lows near 70. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Saturday and Saturday Night...An upper-level ridge centered over the desert southwest will begin to build over the region north of the upper-level trough axis. At the surface, high pressure will wedge southward into the area to the lee of the Appalachians. Low clouds will be in place to start the day, but drier air will eventually work its way into the area from the north allowing for some clearing during the afternoon with mainly clear skies at night. Although a rather significant cool down is expected given the extensive clouds early and the building wedge, there is still still uncertainty in the high temperature forecast. For now, will stay close to model consensus with highs in the lower to mid 80s. An unseasonably cool night is in store, with lows in the upper 50s to lower 60s most places. Sunday and Sunday Night...The surface wedge will remain in place along with the associated cool northeast flow. Under mostly sunny/clear skies, temperatures should peak in the lower to mid 80s with lows in the lower to mid 60s. && .LONG TERM /MONDAY THROUGH FRIDAY/... Medium-range guidance is in good agreement through midweek, resulting in an above normal confidence forecast during that time. A deep/stacked low pressure system over the western Atlantic will retrograde toward the NC /Mid-Atlantic coast Monday, but a building ridge from the west and surface high pressure crossing the area will result in rain-free conditions and moderating temperatures. The upper ridge will continue to build Tuesday as a southerly flow develops and pushes temperatures back up above normal. A cold front will then move through from the northwest Wednesday and Wednesday night, resulting in a chance of showers and thunderstorms across the area. Guidance then begins to diverge a bit, with the GFS appearing more unsettled late week with an upper trough approaching and a surface boundary setting up over the area. The latest GFS shows a cutoff low developing over the TN valley by late Friday. The forecast will indicate low chances of showers for now with temperatures near or slightly below normal. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Convection, some of which has been strong, will continue shifting south and east of the terminals ahead of a cold front. The front will be near the area this evening, but the thunderstorm chance will be low because of previous convection. It will be breezy with high pressure ridging into the area behind the front. Followed the GFS LAMP for the wind forecast. Moisture in the northeast flow behind the front plus nocturnal cooling should lead to stratus development late. The GFS and NAM MOS supported MVFR ceilings. EXTENDED AVIATION OUTLOOK...Breezy conditions will occur during the rest of Saturday. Otherwise, no significant impacts expected during the rest of the outlook period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jun 17, 4:55 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 455 PM EDT FRI JUN 17 2016 GAZ040-063>065-SCZ015-016-018-020>022-025>031-037-038-182100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK- NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE- AIKEN-SUMTER-CALHOUN-CLARENDON- 455 PM EDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ077-SCZ035-036-041-182100- BURKE-BARNWELL-ORANGEBURG-BAMBERG- 455 PM EDT FRI JUN 17 2016 ...SEVERE THUNDERSTORM WATCH 266 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 17, 5:08 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 2 SW IRMO 34.07N 81.22W
06/17/2016 E1.00 INCH LEXINGTON SC PUBLIC
QUARTER SIZE HAIL IN IRMO AREA.
&&
DALocal storm report, Jun 17, 5:28 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND DMG 1 NW CANE SAVANNAH 33.90N 80.45W
06/17/2016 SUMTER SC LAW ENFORCEMENT
NUMEROUS TREES DOWN WEDGEFIELD RD AND CANE
SAVANNAH RD.
&&
DALocal storm report, Jun 17, 5:32 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND DMG 1 ENE PRIVATEER 33.83N 80.37W
06/17/2016 SUMTER SC LAW ENFORCEMENT
TREES DOWN ON HWY 15S.
&&
DALocal storm report, Jun 17, 5:34 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
534 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 1 W PAXVILLE 33.74N 80.37W
06/17/2016 CLARENDON SC LAW ENFORCEMENT
TREES DOWN HWY 261S INTO PAXVILLE.
&&
DASpecial weather statement, Jun 17, 5:36 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 536 PM EDT FRI JUN 17 2016 GAZ040-064-065-SCZ018-025-030-172215- LINCOLN-RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-AIKEN- 536 PM EDT FRI JUN 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA... SOUTHEASTERN LINCOLN...NORTHEASTERN RICHMOND...SOUTHWESTERN EDGEFIELD...SOUTHEASTERN MCCORMICK AND SOUTHWESTERN AIKEN COUNTIES... AT 536 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES NORTH OF EVANS... MOVING SOUTHEAST AT 45 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AIKEN...NORTH AUGUSTA...EVANS...CLEARWATER...BELVEDERE...AUGUSTA... MARTINEZ...NEW ELLENTON...JACKSON...GLOVERVILLE...BURNETTOWN... PARKSVILLE...MODOC...MURPHYS ESTATES AND CLARKS HILL. LAT...LON 3365 8235 3380 8222 3345 8162 3330 8184 TIME...MOT...LOC 2136Z 308DEG 39KT 3369 8222 FWA
Local storm report, Jun 17, 5:40 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 15 E WHITMIRE 34.48N 81.36W
06/17/2016 FAIRFIELD SC LAW ENFORCEMENT
TREES DOWN ON LEE BRICE ROAD.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:37 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Richmond | 53 min |
| Jun 17, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln | 29 min |
| Jun 17, 3:10 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie, Richmond | 35 min |
| Jun 17, 3:17 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 43 min |
| Jun 17, 4:12 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 18 min |
| Jun 17, 4:40 PM EDT | Special Weather Statement | CAE | Burke | 50 min |
| Jun 17, 5:36 PM EDT | Special Weather Statement | CAE | Richmond | 39 min |
| Jun 17, 6:01 PM EDT | Special Weather Statement | CAE | Lincoln | 29 min |
| Jun 17, 12:54 PM EDT | Special Weather Statement | CAE | Fairfield | 51 min |
| Jun 17, 1:06 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 39 min |
| Jun 17, 1:18 PM EDT | Special Weather Statement | CAE | Fairfield, Kershaw, Lee, Newberry, Richland, Sumter | 57 min |
| Jun 17, 1:25 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 50 min |
| Jun 17, 1:31 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 44 min |
| Jun 17, 1:43 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland, Sumter | 47 min |
| Jun 17, 2:07 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Richland, Sumter | 38 min |
| Jun 17, 2:15 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 60 min |
| Jun 17, 2:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 2 more | 62 min |
| Jun 17, 2:45 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 30 min |
| Jun 17, 2:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 31 min |
| Jun 17, 3:53 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.